Lisbon, Portugal: Many children are being put at risk by parents over-use of widely-available over the counter (OTC) medicines for fever, coughs and colds, says a study from Australia to be presented to the annual conference of the International Pharmaceutical Federation (FIP) today (Monday 30 August). The researchers, led by Dr. Rebekah Moles from the University of Sydney, New South Wales, say that dosing errors and inappropriate use of such medicines lead to a large number of calls to poison centres as well as emergency hospital admissions.
"We were surprised and concerned to find that some people thought that medicines must be safe because you can buy them without prescription", said Dr. Moles. "For example, one parent said to us that if Panadol is available over the counter, administering a double dose couldn't do any harm and asked: What could be the worst that could happen?"
Dr. Moles and her team studied 97 adults from day-care centres in Sydney; 53 mothers, 7 fathers, and 37 day care staff over a five month period ending in February 2010. The age range of children at the centres was from four to five years old. The researchers went through a number of scenarios with the participants, for example telling parents that their youngest child felt hot and seemed a little irritable, but was still drinking, eating and playing. For parents, the child was always their own; for day-care workers the example of a child of an average size for its 2.5 years was used. They then asked participants what they would do.
Common OTC medicines were made available, together with different types of dosing devices, including household spoons. Participants then chose whether or not to give a medicine, at what stage, and at what dose. They were asked to measure the dose for the researchers. Because doses for children are often small, the risk of getting the measurement wrong is greatly increased, the researchers say.
|Contact: Mary Rice|
International Pharmaceutical Federation (FIP)